Pennsylvania, 2009

Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2009

May 28 to 29, 2009 · NWS CTP · 10 events in 6 counties and zones

Thunderstorms developed ahead of a cold front advancing eastward through the Ohio Valley. The storms produced isolated wind damage and several areas of locally heavy rainfall from the late afternoon hours through the overnight period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$348,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms developed ahead of a cold front advancing eastward through the Ohio Valley. The storms produced isolated wind damage and several areas of locally heavy rainfall from the late afternoon hours through the overnight period. Torrential downpours prompted numerous reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 28, 1:35 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 28, 1:35 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT THU MAY 28 2009

.SYNOPSIS...
LOW PRESSURE CENTERED OVER LAKE HURON THIS AFTERNOON WILL MOVE
SLOWLY TO THE EAST TODAY AND TONIGHT...AND COMBINE WITH A WARM FRONT
OVER PENNSYLVANIA TO PRODUCE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS. A COLD FRONT TRAILING SOUTH FROM THE LOW PRESSURE
AREA WILL PUSH EAST ACROSS THE REGION ON FRIDAY. THE WEEKEND WILL
TURN MAINLY DRY WITH LOWER HUMIDITY AND A COOLING TREND. HOWEVER...A
WEAK SECONDARY COLD FRONT COULD BRING A BRIEF SHOWER OR THUNDERSTORM
TO THE REGION SATURDAY AFTERNOON OR EVENING. SUNDAY NIGHT WILL BE
MAINLY CLEAR AND QUITE COLD UNDER THE CENTER OF HIGH PRESSURE.
WARMER AIR WILL BRIEFLY MOVE BACK INTO THE STATE EARLY NEXT WEEK
FOLLOWED BY A FEW SHOWERS ACCOMPANYING ANOTHER COLD FRONTAL PASSAGE
MONDAY NIGHT OR TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
DEEP MOISTURE/EXTENSIVE LAYERED CLOUD COVER WILL PERSIST INTO THIS
EVENING ACROSS ROUGHLY THE NE 1/2 OF THE CWA...WHILE THE STRATUS
DECK ERODES JUST TO THE SOUTH OF A WARM FRONT...WHICH CURRENTLY
EXTENDS FROM KBFD AND KUNV...SE ACROSS THE LOWER SUSQ VALLEY.

MAIN FOCUS FOR MORE POTENT MULTI-CELL TSRA WILL BE ACROSS THE WCENT
MTNS OF PENN AND LAUREL HIGHLANDS (JUST SOUTH OF THE WARM FRONT)
WHERE MORE SIGNIFICANT BREAKS IN THE LAYERED CLOUDS WILL DEVELOP.
WITHIN THE WARM SECTOR...NEAR SFC BASED CAPE WILL CLIMB STEADILY TO
BETWEEN 1200-1500 J/KG...ESP NEAR AND TO THE WEST OF ROUTE 219 WHERE
LOWER STRATUS WILL BE AT A MINIMUM/ERODE SOONER. CAPES OF THIS
MAGNITUDE WOULD LEAD TO AN EQUILIBRIUM LEVEL ABOUT 12-15KFT ABOVE
THE -20C LEVEL (OR ABOUT 35 KFT AGL).

HOWEVER...RELATIVELY THIN CAPE ABOVE THE 0C AND -20C LEVELS A LITTLE
FURTHER EAST...WILL RESULT IN MAINLY ELEVATED TSRA WITH LOCALLY
HEAVY RAIN AND SMALL HAIL THE MAIN THREATS.

0-1 KM AGL EHI TOPS OUT ABOUT 1.2-1.6 M2/S2 LATE TODAY ACROSS OUR SW
ZONES INVOF KJST AND KAOO...SUFFICIENT FOR TRANSIENT SUPERCELL
STRUCTURE. THEREFORE...WILL HAVE TO CLOSELY MONITOR THE TSTMS
AS THEY STRENGTHEN AND RIDE NE...NEAR AND JUST OVER THE QUASI STNRY
BOUNDARY IN THAT AREA...TAPPING THE HIGHER LLVL HELICITY.

PRECIPITABLE WATER VALUES IN THE 1.5-1.75 RANGE WILL LEAD TO THE
POTENTIAL FOR SOME MINOR SMALL STREAM/POOR DRAINAGE FLOODING WHERE
TSRA TRAIN...ESPECIALLY ACROSS THE WRN AND CENTRAL ZONES LATE TODAY
AND THIS EVENING. HEADWATER FLOOD GUIDANCE FOR MINOR FLOOD STAGES
ACROSS THIS AREA IS ABOUT 2.5 INCHES. HAVE ALREADY RECEIVED SOME
LOCALIZED 1 INCH AMOUNTS FROM SPOTTERS ACROSS THE LAUREL HIGHLANDS
THIS AFTERNOON.

TEMPS LATE THIS AFTERNOON WILL HOLD JUST BELOW 70F ACROSS THE FAR NE
ZONES...BUT MOST OTHER LOCATIONS OF THE CENTRAL RIDGE AND VALLEY
REGION WILL MAKE IT INTO THE LOWER TO MID 70S. A FEW OF THE VALLEY
LOCATIONS NEAR THE PENN/MD BORDER WILL TOP OUT AROUND THE 80F
MARK.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
A PAIR OF BETTER-DEFINED SHORT WAVES HEADED UP THE OHIO RIVER VALLEY
WILL MOVE INTO THE WEST THIS EVENING...AND SHOULD HELP TO KEEP
NUMEROUS SHOWERS AND SCATTERED TSTORMS GOING THRU MIDNIGHT IN THE
EAST/CENTRAL ZONES. THIS ACTIVITY ACROSS THE SUSQ VALLEY AND POINTS
EAST WILL PERSIST AFTER MIDNIGHT...THOUGH THE INTENSITY OF THE TSTMS
WILL BE RATHER WEAK - PASSING OVER THE SHALLOW...CLOUD COVERED COOL
AIR.

MINS WILL BE ON THE MILD SIDE (MID 50S NW TO MID 60S IN THE SE) WITH
WIDESPREAD CLOUD COVER AND STILL A SLIGHTLY MILD/MOIST SW FLOW
TONIGHT. DRIER AIR LOOKS LIKE IT WILL FINALLY GET IN EARLY FRI
MORNING...AND DEWPOINTS DROP ABOUT 10F THRU THE DAY. BUT...SCATTERED
SHOWERS MAY STILL PLAGUE THE SERN THIRD WITH ANOTHER ILL-DEFINED
WAVE ROLLING NE ALONG THE FRONT AS IT TRIES TO EXIT STAGE-RIGHT.

COLD FRONTAL PASSAGE PROGGED ACROSS THE WESTERN AND CENTRAL ZONES
DURING THE LATE MORNING TO EARLY AFTERNOON...AND IN THE MID TO LATE
AFTERNOON ACROSS THE FAR EASTERN ZONES.

THE DRYING SHOULD ALLOW MORE SUNSHINE FOR MUCH OF THE FCST AREA ON
FRIDAY WITH MANY PLACES GETTING BACK INTO THE 70S AFTER THE EARLY
SHOWERS MOVE TO THE EAST. JUST THE WESTERN MTS WILL HOLD IN THE 60S
AS THE SUN MAY JUST SELF-DESTRUCT THERE AND POP A FEW INSTABILITY
SHRA IN THE WRN HIGHLANDS. WILL HOLD LOW POPS IN THE WEST FOR THE
AFTN...BUT DRY ELSEWHERE.

FRI NIGHT LOOKS LIKE THE FIRST REALLY NIL POP PERIOD FOR THIS
SHORT TERM. WITH JUST SCT CLOUDS - MAINLY IN THE NW - THE MINS
WILL RANGE FROM NR 40 IN THE NC TO M50S SE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
CONSENSUS MDL AND GEFS ENSEMBLE DATA CONTINUES TO FAVOR A MEAN
TROUGH BECOMING ESTABLISHED OVER THE NERN THIRD OF THE COUNTRY
THROUGH THE END OF THE MONTH. A SECONDARY COLD FRONT IS PROGGED TO
MOVE SEWD ACROSS THE REGION BY LATE SATURDAY. UNCERTAINTY REVOLVES
AROUND HOW MUCH AMPLIFICATION WILL TAKE PLACE...WITH CONSIDERABLE
SPREAD NOTED IN THE GEFS MEMBERS. HPC HAS NOTED THAT CLIMATOLOGY
FAVORS KEEPING THE COLDEST AIR NORTH OF THE ST LAWRENCE RVR.

HIGH PRES IS FCST TO MOVE OVER THE REGION SUNDAY NIGHT.
MEANWHILE...THE UPPER PATTERN WILL RELAX AS THE DEEP TROUGH IS
FCST TO LIFT NEWD INTO NEW ENGLAND/MARITIMES. LOOK FOR
TEMPERATURES TO MODERATE THROUGH EARLY NEXT WEEK. ALTHOUGH TIMING
WILL LIKELY CHANGE SOME BETWEEN NOW AND THEN...HPC PROGS SHOW
ANOTHER COLD FRONT CROSSING THE COMMONWEALTH ON TUESDAY WITH HIGH
PRES RETURNING FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WDSPRD IFR/LIFR CIGS AND MAINLY MVFR VSBYS IN HAZE WILL ONLY SLOWLY
IMPROVE LATE THIS AFTERNOON/EVENING ACROSS CENTRAL AND ERN PENN AS
A WARM FRONT LIFTS NE THRU THE AREA. THESE POOR FLYING CONDITIONS
WILL ENCOMPASS TAF SITES - AOO UNV IPT AND MDT. SHOWERS WILL BECOME
MORE NUMEROUS FROM SW TO NE WITH SCTD STRONG TSRA LATE THIS AFTN AND
EVENING...WELL AHEAD OF A COLD FRONT APPROACHING FROM THE OHIO
VALLEY. ACROSS THE WESTERN TAF SITES - KJST AND KBFD...TSRA COULD
STRENGTHEN TO NEAR SVR LIMITS WITH A FEW MORE HOURS OF
HEATING/INCREASED SFC BASED INSTABILITY. AT THESE TAF SITES ALONG
THE ALLEGHENY PLATEAU...PEA TO DIME SIZE HAIL AND SFC WIND GUSTS TO
AROUND 40 KTS ARE POSSIBLE.

WITH NIGHTFALL...EXPECT A REDEVELOPMENT OF LIFR/VLIFR
CIGS...ESPECIALLY  ALONG AND EAST OF THE WARM FRONT...INCLUDING AOO
UNV IPT AND MDT.

A BRIEF...SEVERAL HOUR PERIOD OF LLWS IS LIKELY EARLY TONIGHT WITH
SOUTHERLY WINDS IN THE 1.5-2 KFT AGL LAYER INCREASING TO AROUND 30
KTS...ATOP THE LIGHTER SOUTH TO SE SFC FLOW.

OUTLOOK...
FRI...EARLY LOW CIGS/VSBYS IMPROVING TO VFR...AS A COLD FRONT PUSHES
EAST ACROSS THE STATE AND SHIFTS WINDS TO THE WEST DURING THE LATE
MORNING/AFTERNOON HOURS.

SAT...VFR. SCT MVFR IN SHRA IN THE AFTERNOON AND EVENING.

SUN-MON...VFR.

MON NIGHT - TUESDAY...MVFR TO LOCALIZED IFR IN SHOWERS ALONG AND
AHEAD OF A COLD FRONT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, May 28, 2:17 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT THU MAY 28 2009

PAZ005-006-011-012-018-019-027-028-037-041-042-045-046-049>053-
056>059-063-065-066-291930-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
YORK-LANCASTER-
317 PM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-010-017-024>026-033>036-064-291930-
WARREN-ELK-CLEARFIELD-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-
FULTON-FRANKLIN-ADAMS-
317 PM EDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS...LOCALLY HEAVY
RAIN...AND SMALL HAIL WILL OCCUR THROUGH THIS EVENING. A FEW OF
THE THUNDERSTORMS COULD BECOME SEVERE...PRODUCING HAIL OF PENNY
SIZE OR GREATER AND BRIEF DAMAGING DOWNBURST WIND GUSTS OF 55 TO
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING. PLEASE REPORT WIND DAMAGE...HAIL...OF HEAVY RAIN IN
EXCESS OF 1.5 INCHES TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE.

LAMBERT

In the hours before

Special weather statement, May 28, 1:18 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT THU MAY 28 2009

PAZ017-024-281900-
CAMBRIA PA-CLEARFIELD PA-
218 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND SOUTHWESTERN
CLEARFIELD COUNTIES...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NANTY-GLO...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BELSANO AROUND 235 PM...COLVER AROUND 240
PM...LORETTO AROUND 245 PM...CARROLLTOWN AROUND 255 PM AND HASTINGS
AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 422.

LAT...LON 4063 7885 4072 7882 4074 7882 4079 7879
      4073 7846 4035 7875 4041 7898

EXPERIMENTAL

FORECASTER: EVANEGO/DICKEY
Special weather statement, May 28, 1:54 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT THU MAY 28 2009

PAZ017-018-024-025-034-282015-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-NORTHERN CENTRE PA-
254 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT BLAIR...EASTERN CAMBRIA...NORTH
CENTRAL BEDFORD...SOUTH CENTRAL CLEARFIELD AND SOUTHWESTERN CENTRE
COUNTIES...

AT 252 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
12 MILES NORTHEAST OF EBENSBURG TO ALTOONA TO PORTAGE...MOVING
NORTHEAST AT 20 MPH.

BRIEF WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

THESE STORMS WILL BE NEAR PRINCE GALLITZIN STATE PARK AROUND 300
PM...SKI GAP AROUND 305 PM...HORSESHOE CURVE AROUND 315 PM...COALPORT
AROUND 320 PM...BLANDBURG...AND NEWRY AROUND 325 PM...GLEN HOPE AND
DUNCANSVILLE AROUND 330 PM.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 22 AND 47.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

LAT...LON 4022 7867 4023 7866 4024 7867 4065 7869
      4094 7835 4075 7824 4048 7822 4021 7867

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, May 28, 1:58 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT THU MAY 28 2009

PAZ004-282100-
WARREN PA-
258 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT WESTERN WARREN COUNTY THROUGH 5
PM EDT...

AT 255 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE ALONG A LINE FROM
26 MILES WEST OF WARREN TO 27 MILES NORTH OF OIL CITY TO 19 MILES
NORTH OF OIL CITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL BETWEEN PEA...AND DIME SIZE ARE
POSSIBLE WITH THESE STORMS. A 15 TO 20 MINUTE PERIOD OF VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR COLUMBUS AROUND 330 PM...BEAR LAKE AROUND
400 PM...SPRING CREEK AROUND 430 PM AND LOTTSVILLE AROUND 445 PM.

THIS WILL IMPACT ROUTE 6.

LAT...LON 4200 7940 4199 7939 4188 7942 4185 7945
      4173 7952 4171 7953 4169 7963 4199 7963
      4200 7962

EXPERIMENTAL

FORECASTER: LAMBERT/GARTNER
Special weather statement, May 28, 2:21 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT THU MAY 28 2009

PAZ034-035-282045-
BEDFORD PA-FULTON PA-
321 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEDFORD AND SOUTHERN
FULTON COUNTIES THROUGH 445 PM EDT...

AT 319 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 12 MILES WEST OF
BERKELEY SPRINGS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN OF 1 TO 2 INCHES IN JUST 30 MINUTES WILL
FALL FROM THE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THE THUNDERSTORMS WILL BE NEAR INGLESMITH AROUND 340 PM...BARNES GAP
AROUND 400 PM...COVE MILLS AROUND 420 PM...LOCUST GROVE AROUND 430
PM AND CRYSTAL SPRINGS AROUND 450 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 158 AND 163...I-70 BETWEEN
MILE MARKERS 148 AND 168.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 3973 7855 4001 7830 3991 7797 3987 7798
      3972 7821 3972 7854

EXPERIMENTAL

FORECASTER: LAMBERT

The radar

The Buffalo radar (KBUF), 124 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
May 28, 3:32 PM EST
Where
Warren County, 1.24 mi SE of Bear Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.990, -79.500

Thunderstorm winds estimated around 60 mph knocked down trees near Bear Lake.

Flash Flood, Warren

When
May 28, 5:30 PM EST to 8:00 PM EST
Where
Warren County, 3 mi NW of Warren to 3 mi ENE of Hemlock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.881, -79.191

Heavy rain from thunderstorms caused flash flooding in the city of Warren, eastward to near the Kinzua Dam. A rock slide was reported along Route 59 about 1 mile west of Kinzua Dam. Several flooded roads were also noted in and around the city of Warren.

Flash Flood, Huntingdon

When
May 28, 5:30 PM EST to 10:00 PM EST
Where
Huntingdon County, 3 mi W of Colfax to 5 mi NW of Mc Connellstown
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.400, -78.057

Several thunderstorms with heavy rain caused flash flooding in central portions of Huntingdon County. In Smithfield and Juniata Townships, there was a report of a 200 yard wide area of geological subsidence due to a rockslide. Numerous roads were flooded and closed, with basement flooding and some road erosion. Route 22 was flooded. Two bridges were impacted with debris. The debris caused a diversion of a stream into a home which suffered moderate damages. Numerous road closures and basement flooding was also reported in Walker and Union townships. In Walker Township, Hartslog Valley Road, Station Road, Pond Road and Route 26 were closed due to flooding. In total, about 120 homes reported basement flooding.

Thunderstorm Wind, Cambria

When
May 28, 5:40 PM EST
Where
Cambria County, Portage
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.380, -78.670

Thunderstorm winds estimated around 60 mph uprooted or broke off several trees and limbs in Portage Borough. Two homes, vehicles and fences all sustained damage. The also winds knocked down wires causing isolated power outages.

Flash Flood, McKean

When
May 28, 7:00 PM EST to May 29, 12:15 AM EST
Where
McKean County, 4 mi E of Bradford to 6 mi SW of Marvindale
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
41.970, -78.572

Heavy rain caused flash flooding throughout much of northeast and east-central McKean County. Flooding was reported along Route 6, Route 46 and Route 155. Flooding was especially noted in the towns of Smethport, Port Allegheny and Marvindale, with roads closed and some basement flooding. In Port Allegany, the Medberry Manor Assisted Living Facility was evacuated as a result of flooding.

Flash Flood, Perry

When
May 28, 9:20 PM EST to May 29, 2:59 AM EST
Where
Perry County, 2 mi W of Blain to 4 mi NE of Loysville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.330, -77.538

Heavy rain from thunderstorms caused extensive flash flooding across central and western portions of Perry County. Numerous roads were flooded throughout the county, including Route 233, Route 850, Route 274, Route 34 and Route 74. Approximately 25 to 30 homes along Sherman Creek were evacuated due to rising flood waters. Five water rescues were performed. Over 100 basements were flooded. Much of the flooding occurred between Landisburg and Loysville.

Flash Flood, Cumberland

When
May 28, 10:40 PM EST to May 29, 2:59 AM EST
Where
Cumberland County, 5 mi NE of Newburg to Newville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.181, -77.483

Thunderstorms produced heavy rain and flash flooding in northern portions of Cumberland County. Roads were closed in Upper and Lower Mifflin Township. A rock slide occurred along Route 233 southwest of Colonel Denning State Park. Campers were also evacuated from the Park. In the vicinity of Doubling Gap Creek, several roads were also closed.

Flood, Perry

When
May 29, 12:32 AM EST to 9:24 AM EST
Where
Perry County, 2 mi NW of Shermans Dale to 1 mi N of Shermans Dale
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
40.340, -77.197

Heavy rain in the headwaters of Sherman Creek caused a sharp rise along the creek, and eventually lead to moderate flooding. A rise of nearly 12 feet in less than 6 hours was the result of between 5 and 7 inches of rain falling over a portion of the basin. Evacuations of 25 to 30 homes occurred along Sherman Creek due to the rising flood waters. Several homes were isolated due to flood waters, and some sustained flooding (basements, workshops). Flood waters rapidly subsided by late morning.

Flood, Perry

When
May 29, 2:59 AM EST to 8:45 AM EST
Where
Perry County, 2 mi W of Blain to 4 mi NE of Loysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.330, -77.538

Heavy rain from thunderstorms caused extensive flash flooding across central and western portions of Perry County. Numerous roads were flooded throughout the county, including Route 233, Route 850, Route 274, Route 34 and Route 74. Approximately 25 to 30 homes along Sherman Creek were evacuated due to rising flood waters. Five water rescues were performed. Over 100 basements were flooded. Much of the flooding occurred between Landisburg and Loysville. The flash flood event transitioned into a flood event, which lasted into the mid morning hours before waters receded.

Flood, Cumberland

When
May 29, 2:59 AM EST to 8:45 AM EST
Where
Cumberland County, 5 mi NE of Newburg to Newville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.181, -77.483

Thunderstorms produced heavy rain and flash flooding in northern portions of Cumberland County. Roads were closed in Upper and Lower Mifflin Township. A rock slide occurred along Route 233 southwest of Colonel Denning State Park. Campers were also evacuated from the Park. In the vicinity of Doubling Gap Creek, several roads were also closed. The flash flood event transitioned into a flood event, which lasted into the mid morning hours before waters receded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162331, 162380, 162402, 162340, 162387, 162452, 162467, 162473, 162470, 162472.